July 3, 2012

BP Medication Appeared to Be Culprit in Celiac-Like Symptoms

Rochester, MNWhen you fill prescriptions for the angiotensin II receptor antagonist olmesartan, you might want to caution users to be alert for unexplained gastrointestinal issues.

Researchers at the Mayo Clinic have discovered an association between the blood pressure medication, marketed in the United States as Benicar, and severe gastrointestinal issues that mimic celiac disease: nausea, vomiting, diarrhea, weight loss, and electrolyte abnormalities.

The report was published online in June in the journal Mayo Clinic Proceedings. According to the article, Mayo Clinic physicians treated 22 patients with symptoms similar to celiac disease, including intestinal inflammation and abnormalities, from 2008 to 2011. The patients had chronic diarrhea and weight loss, averaging 39 pounds, although one patient lost 125 pounds. More than half were hospitalized because of the severity of the symptoms. Yet, blood tests didn't indicate the patients had celiac disease, and putting them on gluten-free diets didn't resolve symptoms as usual in celiac disease sufferers.

After reviewing and comparing medications the patients were taking, Mayo Clinic gastroenterologist Joseph Murray, MD, had several of the patients discontinue olmesartan, and their gastrointestinal symptoms significantly decreased. Eventually, all 22 patients were taken off the blood pressure drug and showed a decline in symptoms; that improvement was documented in 18 of the 22 patients who also had intestinal biopsies.

"We thought these cases were celiac diseases initially because their biopsies showed features very like celiac disease, such as inflammation," Murray, the article's lead author, said in a statement from Mayo Clinic. "What made them different was they didn't have the antibodies in their blood that are typical for celiac disease."

Murray cautioned that the association between olmesartan and gastrointestinal symptoms is not fully understood, saying, "It's really an awareness issue."

"We've reported an association," he noted. "What needs to be known next is the science to understand why there is such an association."

U.S. Pharmacist Social Connect